Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 16, NWS Brownsville, TX
NWS Brownsville, TX issued this wind advisory at Nov 30, 2023, 3:36 AM CST for Cameron County, Texas. It took effect at Nov 30, 2023, 11:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 30, 2023, 3:36 AM CST (09:36 UTC)
- In effect from
- Nov 30, 2023, 11:00 AM CST
- Expired
- Nov 30, 2023, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Brownsville, TX
County Cameron County, TX
The radar
The Brownsville radar (KBRO), 27 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 9.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
631 WWUS74 KBRO 300936 NPWBRO URGENT - WEATHER MESSAGE National Weather Service Brownsville TX 336 AM CST Thu Nov 30 2023 TXZ255-355-301800- /O.NEW.KBRO.WI.Y.0016.231130T1700Z-231130T2200Z/ Inland Cameron-Coastal Cameron- Including the cities of Brownsville, Harlingen, Port Isabel, and Laguna Vista 336 AM CST Thu Nov 30 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST THIS AFTERNOON... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Inland Cameron and Coastal Cameron Counties. * WHEN...From 11 AM this morning to 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
681 WWUS74 KBRO 301952 NPWBRO URGENT - WEATHER MESSAGE National Weather Service Brownsville TX 152 PM CST Thu Nov 30 2023 TXZ255-355-302200- /O.CON.KBRO.WI.Y.0016.000000T0000Z-231130T2200Z/ Inland Cameron-Coastal Cameron- Including the cities of Brownsville, Harlingen, Port Isabel, and Laguna Vista 152 PM CST Thu Nov 30 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 25 mph with gusts up to 45 mph. * WHERE...Inland Cameron and Coastal Cameron Counties. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
192 WWUS74 KBRO 302139 NPWBRO URGENT - WEATHER MESSAGE National Weather Service Brownsville TX 339 PM CST Thu Nov 30 2023 TXZ255-355-010000- /O.EXT.KBRO.WI.Y.0016.000000T0000Z-231201T0000Z/ Inland Cameron-Coastal Cameron- Including the cities of Brownsville, Harlingen, Port Isabel, and Laguna Vista 339 PM CST Thu Nov 30 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 20 to 25 mph with gusts up to 40 mph. * WHERE...Inland Cameron and Coastal Cameron Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
713 WWUS74 KBRO 010002 NPWBRO URGENT - WEATHER MESSAGE National Weather Service Brownsville TX 602 PM CST Thu Nov 30 2023 TXZ255-355-010115- /O.EXP.KBRO.WI.Y.0016.000000T0000Z-231201T0000Z/ Inland Cameron-Coastal Cameron- Including the cities of Brownsville, Harlingen, Port Isabel, and Laguna Vista 602 PM CST Thu Nov 30 2023 ...WIND ADVISORY HAS EXPIRED... A few gusts to 30 mph may be possible into early this evening, with most sustained winds dropping below 20 mph, well below Wind Advisory criteria. $$ Hallman
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Nov 29, 10:51 PM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Nov 29, 10:51 PM CST, 4 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1051 PM CST Wed Nov 29 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Thursday night)
Issued at 235 PM CST Wed Nov 29 2023
The current pattern aloft features a flattening short-wave ridge
over much of Texas, as a short-wave trough moves into the Great
Basin, upstream. At the surface, modest inverted troughing has
crept inland from the coast a few miles, with easterly/onshore
winds observed to around U.S. Highway 77. The surface trough is
keeping the overcast skies socked in, with a few showers beginning
to pop up in the mid-Valley as of this writing.
Overnight, the mid/upper-level flow backs somewhat as the
aforementioned trough aloft progresses to the Four Corners
region. This, in turn, induces lee-side troughing at lower levels.
A low-level southerly jet (35-40 knots at 850mb) sets up over
much of Deep South Texas. With the increased column moisture
behind the surface trough/quasi-warm front, coupled with the
approach of the short-wave aloft, 20-40% chances of rain showers
(highest toward the coast) enter the picture. Pretty good
consensus amongst the CAM's, global, and regional models on the
best window for any precip being between 03-09Z (though amounts
generally light). After perusing BUFKIT soundings and reading SPC
Outlook discussions, appears that instability will be pretty
meager, so trimmed back NBM thunder chances, holding them to
slight chance over land. Also went a little above baseline NBM
guidance for overnight min temps, due to thick cloud cover and
increasing southerly winds...yielding mid-60s in the populated
RGV, though a bit cooler toward the Rio Grande Plains.
As the shortwave aloft moves into the Panhandles region and begins
to lift north, drier air at mid-levels quickly works into our
locality early Thursday morning, which should shut off any rain
chances over land. However, the bigger story will be the windy day
in store, especially for the mid-Lower RGV. A Wind Advisory is
likely to be needed for the typical spots of Cameron, Willacy, and
southern Hidalgo counties through the day. As an example, the NBM
is indicating a 20-30% chance of wind gusts reaching 45mph in
Brownsville tomorrow. With the strong warm advection, and perhaps
some breaks in the clouds during the afternoon, we should finally
see an above-average day, temperature-wise, with lower 80s common,
or about 5-7 degrees above average for the end of November.
Heading into Thursday night, broader SW flow aloft continues ahead
of a larger-scale trough. While mid-levels remain dry, it will feel
seasonally humid at the surface, with dewpoints in the mid 60s-low
70s (NW to SE). A modest cold front is also progged to approach the
northern Ranchlands after midnight, then slow down or stall. These
ingredients add up to a good shot of at least patchy fog developing,
so went ahead and added this to the weather grids due to support
from NWP visibility guidance.
Have issued a High Risk of Rip Currents for tonight and tomorrow
also, as wave heights will be building in the surf zone. Continued
strong southerly flow at the beaches will also add longshore current
danger to the mix, especially on Thursday.
Finally, just a brief note to say that this will be my last
(regularly scheduled, at least) forecast shift at WFO
Brownsville/RGV, as I will soon be transferring to another office.
Thanks for a great seven-plus years!
&&
.LONG TERM...
(Friday through next Wednesday)
Issued at 235 PM CST Wed Nov 29 2023
The first weekend of December, and a somewhat busy weekend for
much of the Rio Grande Valley and Deep South Texas with outdoor
holiday events and high school sporting events, will feature
seasonable temperatures, overcast skies, and low precipitation
chances (20-30%).
The latest suite of deterministic guidance continues to struggle
with the timing and strength of a frontal boundary on Friday.
Ensemble guidance indicates the cold front will push south of the
region by mid morning Friday, before stalling south of the region
and over the Gulf waters. A coastal trough/low is expected to
develop just east of the region, and will result in continued
overcast skies and some low precipitation chances throughout the
weekend. The best chances for any precipitation will be along the
immediate coast and over the Gulf waters on Saturday and Sunday as
moisture content will be slightly better. However, guidance
continues to highlight more widespread (but low) precipitation
chances Saturday evening and night along and east of a
Hebbronville to Rio Grande City line. Instability looks meager,
which should keep the threat for any thunderstorms low. Favorable
precipitable water values will be in question this evening, but
the interaction between the coastal trough/low and favorable upper
level jet dynamics should at least yield widely scattered showers
across the eastern half of the region. Keep an umbrella or rain
coat at hand of you're planning on attending any outdoor events,
and continue to check back for updates to the forecast.
Looking into early next week, drier air will filter in with the
arrival of another frontal boundary or a drier airmass and should
bring an end to rain chances from over the weekend. Run to run
consistency has not been great, so expect additional refinements
to the details associated with this system.
&&
.AVIATION...
(06Z TAFS)
Issued at 1044 PM CST Wed Nov 29 2023
Heavier showers have dropped MVFR to IFR conditions. MVFR
conditions may return or mix in for HRL and BRO overnight, with
VFR to MVFR conditions expected tomorrow. Light rain and
occasional showers eventually push further east into Thursday and
southeasterly winds increase into the afternoon. AWWs are likely,
especially for HRL and BRO with gusts topping 35 kts at times.
LLWS is also likely at MFE as the higher winds aloft arrive before
being able to mix down to the surface by mid morning. If mixing
is slowed at HRL and BRO, AMDs for additional LLWS may be needed.
&&
.MARINE...
Issued at 235 PM CST Wed Nov 29 2023
Tonight through Thursday night...The pressure gradient tightens pretty
quickly tonight, which will freshen winds from the SE/S to 20-25
knots on the 20-60nm waters this evening, with the stronger winds
working closer to the coast after midnight. Wave heights build to 7-
9 ft. by early Thursday morning, so the current Small Craft
Advisories (beginning at 9 PM offshore and 1 AM nearshore) will
continue unchanged. High chance (80%) that the Laguna Madre will
need to be added to the Advisory for tomorrow morning through the
day. Winds gradually decrease to Small Craft Exercise Caution
levels Thursday night, though remnant agitated seas of 6-8 ft. may
necessitate extending the Small Craft Advisory for the 20-60 nm
coastal waters.
Friday through Monday...Marine conditions will begin to improve
from Small Craft Advisory conditions, but Small Craft Exercise
Caution conditions will likely prevail through Friday evening. A
cold front will stall over the Gulf waters, with a potential
coastal trough/low developing over the weekend. This will result
in light to moderate winds and rain chances through early next
week. Another cold will arrive late Sunday or Monday, which should
bring rain chances to an end.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 68 81 71 81 / 40 10 0 10
HARLINGEN 64 82 68 81 / 30 0 0 10
MCALLEN 63 83 66 77 / 20 0 0 0
RIO GRANDE CITY 60 81 62 75 / 30 0 0 0
SOUTH PADRE ISLAND 68 76 71 75 / 50 10 0 10
BAYVIEW/PORT ISABEL 65 80 69 78 / 50 10 0 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Thursday afternoon for TXZ451-454-
455.
GM...Small Craft Advisory until 6 PM CST Thursday for GMZ150-155.
Small Craft Advisory until 6 PM CST Thursday for GMZ170-175.
&&
SHORT TERM...53-Schroeder
LONG TERM....22-Garcia
AVIATION...56-HallmanThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 3:30 AM CST | High Surf Advisory | BRO | Cameron, Kenedy, Willacy | 15 hr |
| Nov 30, 3:46 PM CST | Coastal Flood Statement | BRO | Cameron, Kenedy, Willacy | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.